Follow
Share

4 ED visits in the last 4 months. The nursing home states that all meds will be stopped and that they will meet with the doctor and it never happens. The request has been made to several people including the DON and it was in writing also. How do we get the meds stopped before they end up killing her?

Whatever medications your Aunt is/are on at the NH are those written into her medical chart by the MD who is the medical director of the NH.
That MD is viewed as her primary physician.

POA can request a change or discontinuation of a RX or OTC item (like Alleve), but has no authority to force it to happen. That’s a MD decision as it’s a MD who legally can write prescriptions or discontinue them. If your state allows for NP (registered nurse practitioners) or PA (physician assistants) to write a script, & this NH has NP/PA staffing situation, then they can do this.

As CM & Ahmijoy wrote, you as POA need to contact the DON in writing to schedule a care plan meeting ASAP. But you need to go into this meeting with documentation - like ER report or discharge report - that shows there is a specific reaction(s) to a RX that caused a visit to the ER.

4 ER visits in 4 months may not be unusual..... it could be that this NH operates that anything that appears unusual (severe hives) or needs more than routine daily care (like they seem to have had a TIAs / transient ischemic Attack) then it automatically means off to ER via EMS (Medicare) with the return back to NH requested by NH via ER discharge dept and done via EMS or a private ambulance service after they are stabilized or have a overnight observation (which Medicare does not necessarily pay for).
OR are you getting the call from the ER to come and pick her up, so it’s not the NH that’s taking the lead in getting her back to the NH?

Out of curiosity, what is the sequence for the 4 ER runs?
- Like floor RN notices something amiss & they/DON call EMS?
Does Aunt just stay in ER or is she actually placed “under observation” or actually gets hospitalized? How do you know the ER run is totally attributable to a medication? Again, you have to have some sort of document from the ER or hospital that it is a specific medication causing a specific diagnosis or reaction. There should do be ICD -10 codes somewhere in the ER notes or the ER/hospital discharge report & you need all this for the care plan meeting.
OR....
- are you or other family member taking Aunt to ER?
Helpful Answer (3)
Reply to igloo572
Report

You have a break, more than one actually, in your chain of communication.

Your aunt's POA is speaking to the nursing home. Unspecified individuals have agreed to comply with her requests, but nothing happens.

The POA has put the request in writing, and either spoken to or written to (or both) the Director of Nursing. Has the DON responded, verbally or in writing? When was this particular request made?

In any case - BUT the medication is coming from your aunt's lead doctor's prescription. The nursing staff dispensing medications cannot ignore a prescription, so they continue to give it.

The request to cease giving the medication either is not getting through to the prescribing doctor, or the request IS getting through, but there are clinical reasons for disregarding or overruling the request and yet these clinical reasons have not been fed back to the POA.

So: the part that needs to be joined up is the direct communication between the POA and the doctor. You need to track him down. When does he roam the NH on his rounds?
Helpful Answer (1)
Reply to Countrymouse
Report

If you have been dealing with this NH previously via phone calls, etc., you need to call a Care Conference IMMEDIATELY. Appear in person and insist on attendance by anyone who has access to her. You will need something in writing from the ER doctor saying that the NH administering this medication caused her distress. I would go so far to suggest that if she is administered this medication again, you will be contacting the agency in your area who oversees nursing homes and possibly even an attorney.
Helpful Answer (0)
Reply to Ahmijoy
Report

Ask a Question

Subscribe to
Our Newsletter